Colorado, 2023

Tornadoes and Hail in Colorado, July 6, 2023

July 6, 2023 · NWS BOU · 10 events in 4 counties and zones

Severe thunderstorms produced very large hail in Lincoln County, ranging from 1 to 4 inches in diameter. At least one spotter reported extensive hail damage to their home when it was struck by baseball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced very large hail in Lincoln County, ranging from 1 to 4 inches in diameter. At least one spotter reported extensive hail damage to their home when it was struck by baseball size hail. In addition, two landspout tornadoes were observed in Adams and Arapahoe Counties. One of the tornadoes picked up a 1400 pound disk and tossed it approximately 100 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 6, 1:37 PM MST, 51 minutes earlier.

Area forecast discussion, Jul 6, 1:37 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
237 PM MDT Thu Jul 6 2023

.SHORT TERM...(This evening through Friday)
Issued at 157 PM MDT Thu Jul 6 2023

Strong west-northwest flow aloft will prevail through tonight and
Friday. Left exit region of the jet is currently over the
northern half of Colorado and is triggering two lines of showers
and storms across western Colorado and Utah. Additional showers
and thunderstorms are expected to be triggered later today by the
jet over northeast Colorado. Thunderstorms are also expected to
form over the higher terrain and along converge from storms and
the Denver Cyclone. Airmass is becoming quite unstable. Surface
based CAPE has reached 2500-3000 J/kg where temperatures are in
the mid 70s and dew points in the lower 60s. The strong westerly
flow aloft with southeast low level flow is producing 0-6km bulk
shear of 45-60 knots. Plenty of shear and instability for
supercell thunderstorms. Baseball size hail, winds to 80 mph, and
tornadoes will be possible with the supercell thunderstorms. There
is a decent cap in place which may slow development this
afternoon. Models generally agree the cap will be broken by this
evening with supercells charging east/southeast across the eastern
plains through the evening hours.

For Friday, the strong flow aloft continues but the jet axis
shifts north slightly and takes the better lift associated with it
into Wyoming. Low level flow will be east to northeast (not SE
like today). This brings slightly cooler air into the area. Still,
very good shear will be in place. Instability will be a lower
with surface based CAPE of 1000-2000J/kg, but still plenty for
severe thunderstorms. Storm initiation is expected to occur over
the higher terrain and above the cap that will be in place. As
storm progress eastward, convergence along the outflow boundaries
are expected to break the cap. This may not occur until late in
the day or evening. Golf ball size hail, winds to 70 mph, and very
heavy rain will accompany the strongest storms. The tornado
threat will be lower, but a tornado or two will be possible.

.LONG TERM...(Friday night through Thursday)
Issued at 157 PM MDT Thu Jul 6 2023

In the wake of Friday's stormy weather, abundant surface moisture
will remain in place Friday night and likely result in the return
of low stratus clouds to much of the plains and urban corridor,
and potentially some patchy fog as well. Come Saturday, we're
looking at yet another round of afternoon convection, some of
which could be severe.

Moist southeasterly flow at the surface makes a return Saturday,
as do slightly warmer temperatures with highs that should climb
into the upper 70's providing an added element of surface-based
heating. Instability will be creeping up as well, with MLCAPE
values progged in the 1,000-1,500 J/Kg range and, with the jet
streak still overhead, shear profiles don't appear to change much
relative to previous days. The overall environment will remain
favorable for scattered afternoon thunderstorms, with severe
weather potential in the form of large hail present, and also a
limited potential for an isolated tornado and damaging wind gust.
Coverage may be greater than Friday, with essentially all of the
plains and urban corridor in play for severe weather, given
increased instability, moisture, and favorable positioning under
the rear entrance region of the jet streak. Steering level flow
looks perhaps a touch slower than previous days for a subsequently
slightly higher flooding threat, but still believe the higher
potential for flooding will come from any training cells (which
will certainly be possible).

There is still general model consensus depicting an expanding
ridge of high pressure over the Four Corners region, with some
variability in ridge axis placement come Sunday and beyond. An
acceleration of the warming trend does look likely Sunday through
Tuesday, by which time highs may be able to climb into the lower
90's if the ridge ultimately centers over Colorado. Sunday should
be notably drier with much reduced storm chances, seeing the main
precipitation potential focus over the higher mountain terrain,
with lesser coverage and intensity.

The picture becomes less clear for Monday. Placement of the ridge
axis and associated NW flow aloft on its northeast periphery
could dictate moisture levels, and ensembles are not in agreement
on PWAT values Monday afternoon, with a significant range of
possibilities depicted. There are signs of a potential jump in
instability, especially for the eastern plains, which could
provide for a bit of a surprise. Have adjusted PoPs upward
slightly for Monday given this variability and upper end
potential, with at least a slight chance of precipitation now for
all of the lower elevations.

Interestingly, there's more consensus on drier conditions by
Tuesday, along with more amplification to the ridge. Consequently,
temperatures will continue to climb and the likelihood of highs
well into the 90's is on the rise based on the latest trends. Will
maintain isolated PoPs mainly for the higher terrain in the
afternoon, continuing into Wednesday, but most look to stay dry
during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1147 AM MDT Thu Jul 6 2023

Winds are slowly turning clockwise at DEN and will settle
southeasterly after 18Z. Low clouds have scattered out but still
some clouds are in the 1000-2500 feet range. Thunderstorms will
develop in the area this afternoon and evening. Best chance will
be 22-02Z for DEN. The strongest storms will be quite severe with
tennis ball size hail 70 knot winds possible at the Denver
airports. Storms shift east of the Denver area mid to late
evening. Low clouds and IFR conditions possible again Friday
morning.

&&

.HYDROLOGY...
Issued at 157 PM MDT Thu Jul 6 2023

Strong to severe storms will continue through the evening hours.
Biggest threat for flash flooding will be over the Cameron Peak
burn area and also under any of the supercells that form. On
Friday, another round of showers and thunderstorms will occur.
These storms will be capable of heavy rain again, but will be moving
a decent speed, which will keep the flash flood threat low.

On Saturday, afternoon showers and thunderstorms will return, with
likely greater coverage and intensity. Flash flood threat will
increase slightly both for the Cameron Peak burn scar and for the
plains, mainly given the greater thunderstorm potential and
possibility of training cells, as steering level flow doesn't
appear to change all that much compared to Friday. Still, the
primary threat will be large hail again, but with soils
essentially at saturation east of the Divide, it would only take
1-2 stronger storms over a particular area to cause some flooding
concerns.

The pattern then looks to turn generally drier from Sunday onward,
with much reduced precipitation chances and limited to no flooding
concerns. The one caveat is Monday...there are some differences in
model solutions, and some potential for afternoon thunderstorms if
the right ingredients align. Eastern plains would be favored for
such activity, will lower chance of any impacts to the burn
scars/higher terrain.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Meier
LONG TERM...Rodriguez
AVIATION...Meier
HYDROLOGY...Meier/Rodriguez
Hazardous weather outlook, Jul 6, 10:46 AM MST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1146 AM MDT Thu Jul 6 2023

COZ030>051-071800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1146 AM MDT Thu Jul 6 2023

...Severe Thunderstorms for the Front Range and Eastern Plains
Today...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be scattered to widespread thunderstorms this
afternoon and evening. Large hail up to baseball size, damaging
winds to 80 mph, and a few tornadoes will be possible with the
severe storms that form. The severe threat will exist from the
foothills eastward across the Colorado plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered afternoon and evening thunderstorms, some severe, can
be expected both Friday and Saturday. On Friday, the higher
threat for severe storms will be over the Palmer Divide area into
Lincoln County. On Saturday, a greater threat and more numerous
severe storms may occur across the I-25 Corridor and plains, when
very large and damaging hail will be possible. A tornado can't be
ruled out either.

We'll transition to dry weather for Sunday through early next
week, although an isolated severe storm or two will still be
possible over the northeast corner of the state.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required after 2 pm this
afternoon.

In the hours before

Special weather statement, Jul 6, 11:43 AM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Denver CO
1243 PM MDT Thu Jul 6 2023

COZ036-040-061915-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1243 PM MDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of central Douglas and
east central Jefferson Counties through 115 PM MDT...

At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Platte, or 23 miles southwest of Denver, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Roxborough Park, Sedalia, Sprucewood, South Platte and Louviers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3932 10527 3952 10522 3951 10511 3949 10512
      3949 10510 3951 10508 3950 10497 3944 10496
      3944 10495 3931 10501
TIME...MOT...LOC 1843Z 275DEG 18KT 3942 10516

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

RPK

The radar

The Denver radar (KFTG), 21 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 tornado. Local standard time, as filed.

Tornado, Arapahoe

When
July 6, 2:28 PM MST to 2:29 PM MST
Where
Arapahoe County, 1.74 mi WNW of Arapahoe Park
Rating
EFU
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.650, -104.720

A tornado picked up a 1400 pound disk and threw it 100 yards.

Tornado, Adams

When
July 6, 2:48 PM MST to 2:52 PM MST
Where
Adams County, 2.74 mi WNW of Denver Front Range A
Rating
EFU
Path length
0.01 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
39.790, -104.600

A tornado touched down briefly in an open field. No damage was observed.

Hail, Elbert

When
July 6, 4:19 PM MST
Where
Elbert County, 11.37 mi NNW of Kiowa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.520

Hail, Lincoln

When
July 6, 6:50 PM MST
Where
Lincoln County, 8.5 mi SW of Boyero
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
38.860, -103.400

Hail, Lincoln

When
July 6, 6:52 PM MST
Where
Lincoln County, 7.42 mi NNE of Karval
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
38.830, -103.480

Hail, Lincoln

When
July 6, 6:55 PM MST
Where
Lincoln County, 8.91 mi SW of Boyero
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
38.850, -103.400

Hail, Lincoln

When
July 6, 7:00 PM MST
Where
Lincoln County, 12.94 mi E of Karval
Measured
4 in hail
Reported by
Public
Coordinates
38.730, -103.290

Hail, Lincoln

When
July 6, 7:05 PM MST
Where
Lincoln County, 8.72 mi NNE of Karval
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
38.850, -103.480

Hail, Lincoln

When
July 6, 7:25 PM MST
Where
Lincoln County, 5.52 mi SW of Punkin Center
Measured
1 in hail
Reported by
Public
Coordinates
38.850, -103.780

Hail, Lincoln

When
July 6, 9:02 PM MST
Where
Lincoln County, 10.48 mi SSE of Karval
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.600, -103.430

Significant damage to a home was observed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119491, 1119464, 1119444, 1119445, 1119446, 1119447, 1119449, 1119450, 1119451, 1119452.